Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Alert over risk of SSRI with NSAID

By Nigel Praities

NSAIDs appear to interact with SSRIs to substantially raise the risk of gastrointestinal bleeding, researchers warn.

Patients who take NSAIDs alongside SSRIs are at a six-fold increased risk of suffering an upper GI bleed, their study found.

In the first meta-analysis to estimate the risk of taking concomitant NSAIDs with SSRIs, the research team collated data from four observational studies involving 153,000 patients.

While SSRI treatment more than doubled the risk for upper GI bleeding, the addition of an NSAID increased that risk to as much as 6.3-fold.

NSAIDs alone increased the risk by around three-fold.

And it appeared the increased GI risk was more than simply additive, according to study leader Dr Yoon Loke, senior lecturer in clinical pharmacology at the University of East Anglia. ‘There seems to be some additional interaction taking place,' he said.

Dr Loke warned many patients could be at risk. He said: ‘Before I did the study I had no concerns about patients taking both SSRIs and NSAIDs. If I saw a patient today like this, I would ask them if they really needed to take their NSAID.'

Dr Richard Stevens, a GP in Oxford and chair of the Primary Care Society for Gastroenterology, said the findings were ‘shocking'.

He added: ‘We can identify those on chronic NSAID treatment, but it is the people who go into the local petrol station and get NSAIDs – they are at even greater risk.'

Dr Stevens said GPs should be more vigilant about the higher GI risk presented by SSRIs. Patients taking concomitant NSAIDs should be warned about the potential signs of a gastric bleed and to seek help early, he said.

GPs should consider pre-scribing a proton pump inhibitor in patients taking both.

‘Review their need for NSAIDs and SSRIs and if they truly need both then think about gastric protection with PPIs,' he added.

Professor Pali Hungin, a GP in Stockton-on-Tees and dean of medicine at the University of Durham, said the paper showed GPs should be aware that elderly patients with depression, or other conditions such as osteoarthritis, were at particular risk.

The research was published in the latest edition of Alimentary Pharmacology and Therapeutics.

• For sources of patient information, go to searchmedica.co.uk

• Review the patient's need for both the NSAID and the SSRI

• As a GI bleed may not be immediately obvious to a pa-tient, warn them to look for signs such as dark stools and vomiting blood, and to seek emergency help if these occur

• Consider using a PPPatients on SSRIs and NSAIDs Dr Richard Stevens: new risk findings are shocking Dr Richard Stevens: new risk findings are shocking

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say